Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

HIV and AIDS

Is My Pain Caused From My Medication Or My Hernia?

07/01/2003

Question:

I have recently changed medications and I was also diagnosed with a hiatus hernia. The medication that I am currently taking is Trizivir and Aciphex (20mg). I have been on Trizivir for about a 45 days and aciphex for 6 months. I am having major stomach problems and tremidous amount of pressure in my abdominal and chest. I have had a stress test ran and they told me that everything looks normal.

My problem is that I cannot even drink water or eat anything because it causes me extreme amount of discomfort. Drinking anything causes me to have a burning sensation just below the chest cavity. I take my meds right before I go to bed and about an hour or two later. I wake up with so much pressure in my chest area that I can hardly breath. It has been about two weeks since I have been diagnosed with the hernia and I have quit exercising to let the hernia heel, but everything seems to be getting worse.

My question is: is all of this discomfort contributed to the hernia or is it from the new medication that I have been subscribed? And if it is from the hernia, what can be done about it? Because I cannot go on feeling this way. Oh I also forgot that I have quit eating fried foods and dairy products because this seem to make it even worse, if you can believe that.

Answer:

I am sorry to have not answered you sooner. You need to immediately seek medical attention. It sounds like you have an ulcer in your esophagus or stomach. You may also have severe irritation of your stomach or esophagus. There are several possibilities. You could have a regular ulcer. It could be your new HIV medicine, Trizivir. Sometimes when people take a medicine right before bedtime with a few sips of water (less than 4-6 ounces) the pill gets stuck in the esophagus and causes irritation that is severe. One thing to try immediately is changing the time you take your medicine (earlier) and with more liquid. You may need a stomach specialist (Gastroenterologist) to look in your stomach (endoscopy) to determine the problem. Best of luck.

For more information:

Go to the HIV and AIDS health topic, where you can:

Response by:

Carl   Fichtenbaum, MD Carl Fichtenbaum, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati